Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 16, 2017, 10:20 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2017, 10:20 PM MST (05:20 UTC)
- Expired
- Jul 16, 2017, 10:45 PM MST
- In force
- 25 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 54 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:25 PM MST | TSTM WND GST 59 | 1 Wsw Luke Afb, AZ | DELAYED REPORT: AWOS STATION REPORTED WINDS OF 59 MPH AT LUKE AFB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 2295 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702 WUUS55 KPSR 170520 SVRPSR AZC013-021-170545- /O.NEW.KPSR.SV.W.0026.170717T0520Z-170717T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 1020 PM MST SUN JUL 16 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... including parts of the Phoenix southwest Valley... * Until 1045 PM MST * At 1019 PM MST, a severe thunderstorm was located over Arizona State Fairgrounds, or near Phoenix, moving south at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated numerous severe thunderstorms. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Phoenix, Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Paradise Valley, Tolleson, Youngtown, Waddell, Laveen, Cashion, Sun City and Litchfield Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3362 11198 3363 11246 3327 11258 3325 11204 TIME...MOT...LOC 0519Z 009DEG 24KT 3350 11206 HAIL...<.75IN WIND...60MPH $$ HV
1 follow-up statement
162 WWUS55 KPSR 170549 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 1049 PM MST SUN JUL 16 2017 AZC013-021-170557- /O.EXP.KPSR.SV.W.0026.000000T0000Z-170717T0545Z/ Maricopa AZ-Pinal AZ- 1049 PM MST SUN JUL 16 2017 ...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES HAS EXPIRED... The severe thunderstorm warning issued earlier for areas near Avondale, Laveen, and Goodyear area expired. Severe wind gusts have moved south toward the communities of Buckeye, Estrella, and Rainbow Valley were another severe thunderstorm warning is in affect. LAT...LON 3362 11198 3363 11246 3327 11258 3325 11204 TIME...MOT...LOC 0547Z 009DEG 24KT 3332 11209 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:31 PM MST, 7 hours 49 minutes earlier.
Area forecast discussion, Jul 16, 2:31 PM MST, 7 hours 49 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 231 PM MST Sun Jul 16 2017 .UPDATE...To Aviation Discussion. && .SYNOPSIS... Temperatures will moderate during the early parts of this week as moisture and thunderstorm activity increases across the region. Areas of blowing dust and gusty winds will likely accompany any thunderstorms during the afternoon and evening hours. Increasing moisture levels will also lead to greater storm coverage as well as elevating the threat for flooding rains the next several days. && .DISCUSSION... Tonight... Although the overall forecast thinking for this evening/tonight has not changed, which is expecting a rather active period, especially across South-Central AZ, some questions about the details/timing have emerged. The overall pattern still looks good for convective development and locally heavy rain this evening, with the region remaining under deep easterly flow in the mid-levels of the atmosphere to the south and east of the main upper-level high center, which extends northeastward from extreme southern NV into south-central UT. Along with this deep northeasterly flow, very high PWATS (around 2.00 inches) are expected to remain over the region through at least Tuesday, which are levels which typically produce storms that are capable of producing very heavy rain and wet microbursts (rainfall rates up to 2 inches/hr). The only thing that may work against a really big widespread convective outbreak across south-central AZ is the fact that wind at thunderstorm anvil-level winds will likely be from an easterly to northeasterly direction, which tends to inhibit thunderstorm development downstream. However, mechanical lifting from outflow boundaries will likely still be enough to initiate at least some new storm development. Most of the high-res model output (other than the U of A WRF) is showing a later arrival of storms into the Phoenix area then what we saw last night, in the 6-11 pm range. This is likely due to the fact that last night's activity likely worked over the boundary layer a bit. Although some activity will likely may its way westward into La Paz/Yuma counties late tonight/early Tuesday, it is expected to be greatly weakened (showers/isolated TS), as it moves into an area of convergent flow aloft. && .PREVIOUS DISCUSSION... Monday and Tuesday... Assuming this evening and tonight are indeed the larger convective periods, Monday would prove to be a more inactive day with a worked over atmosphere. Have kept POPs for most of the daylight hours towards a lower end range for mid July though cannot rule out showers at any point given the greater amounts of moisture advecting into the region. While PWATs near 1.75 inches (per NAEFS mean)are only towards the 90th percentile, actual moisture amounts closer to 2 inches may actually come to fruition. Thus, a better flood threat will begin to materialize starting today and a flash flood watch has been issued through Monday (and could be extended through Tuesday when all is said and done). With the moisture increase and lapse rate reduction, storms will tend to transition more into a heavy rain and flash flood threat (although strong winds will remain a substantial threat). While still relatively low in confidence, there is evidence among operational models that Tuesday morning may provide the ingredients necessary for a nocturnal/morning convective event associated with a more robust shortwave embedded in the easterly flow. The ECMWF has been consistent in presenting this solution and every monsoon season there are 1 or 2 days with this scenario. Will need to maintain a close watch on this period given the potential high impact during an uncommon time of day. Wednesday through Saturday... The forecast for the second half of the week is still somewhat uncertain, though the trend among operational and ensemble members remains towards maintaining strong positive height anomalies over the central plains with slight retrogression towards the Southwest. Medium range models also still indicate as this transition occurs, drier air will infiltrate and advect westward into the midlevels. This would effectively increase inhibition at lower elevations and return thunderstorm activity/coverage back to a more typical monsoon season level. Therefore, have attempted to depicts POPs closer to a more standard temporal and spatial distribution while also warming temperatures back into a near to slightly above normal range. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Complicated Monsoon storm forecast for the terminals with the set- up for an active day of storm activity but uncertainty of when the activity will get underway. Most aggressive hi-resolution models have gusty easterly outflow winds into the terminals as early as 17/00z with the rest of model solutions clustering around 02-04z for possible outflow intrusion. Confidence is high for outflow driven wind shifts with speeds encroaching 30-plus kts but low confidence in directional heading & timing. After outflows and some showers/storms work down into the lower deserts, eventual boundary collisions should support increasing storm coverage and rainfall into the Phoenix Metro. Cluster solution of precip model plots have activity pushing from east to west over the lower deserts with chances for the terminals to see some TSRA 04-08z. Until storm coverage begins to form and fill in on area radar scopes, maintained VCTS for the majority of the evening. Threats with storms today will be gusty outflow winds, moderate to heavy rainfall with periodically low CIGs and VSBYs in rain and maybe even some patchy blowing dust. Even though easterly outflow intrusions are timed into the TAFs, expect additional wind shifts from nearby/on-going storm activity. Debris clouds will be significant in the wake of regional storm activity, with on-going light showers possible and CIGs ranging from 8-12kft at times. Southeast California/Southwest Arizona including KIPL and KBLH: Still feel most of the convection should remain to the east of the terminals for the TAF period with the main weather impacts will be increasing and thickening mid/high cloud decks, especially later this evening as storms across the central deserts drift westward. Winds will continue their trends of the past few days, favoring the south at KBLH and the southeast at KIPL with speeds genly 10-15kt. There may be some wind shifts, with gusty winds out of the southeast or east develop after 04z tonight due to outflow from convection well to the east; confidence is too low to warrant a mention of this in the TAFs at this time. KBLH may even see gusty winds and blowing dust from the NE by mid evening resulting from convection approaching through La Paz County. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: The early portion of the week looks to be the most active, convectively speaking, as deep moisture will be in place allowing for scattered mainly afternoon and evening showers and thunderstorms across much of the area, especially over south-central Arizona. Minimum RH values will be very high on Tuesday, ranging from 25 to nearly 40 percent. High temperatures will fall well below seasonal normals with some of the central deserts dropping into the 90s. For Wednesday through Saturday, convective activity will fall off slightly, becoming more isolated over the lower deserts with the best chances of thunderstorms focused over the higher terrain areas north and east of Phoenix. Minimum RH values will drop slightly but remain elevated, ranging mostly from 20 to 30 percent over the deserts each day. High temperatures will rise but for the most part will stay slightly below seasonal normals expect on Saturday when highs may reach seasonal normals. Winds will change little from day to day following typical diurnal patterns with winds favoring the south over the western deserts and the southwest across south central Arizona during the afternoon and evening hours. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Monday evening for AZZ534-537>563. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha/MO AVIATION...Nolte/CB FIRE WEATHER...CB
In the hours before
Local storm report, Jul 16, 8:31 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
831 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND GST 7 SSE QUEEN CREEK 33.14N 111.62W
07/16/2017 M53 MPH PINAL AZ TRAINED SPOTTER
IN SAN TAN PARK.
&&
JSLocal storm report, Jul 16, 9:51 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
951 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND GST 7 NE DEER VALLEY 33.72N 112.02W
07/16/2017 M50 MPH MARICOPA AZ MESONET
MESONET STATION AT096, 6 ENE DEER VALLEY.
&&
JSLocal storm report, Jul 16, 9:56 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
956 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND DMG 1 NW NORTH SCOTTSDALE 33.63N 111.91W
07/16/2017 MARICOPA AZ TRAINED SPOTTER
8-10 TREES BLOWN DOWN, 5-8 IN. DIAMETER AND
DOWNED STREET SIGNS IN N.E. SCOTTSDALE.
&&
JSSpecial weather statement, Jul 16, 10:08 PM MST, 12 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1008 PM MST SUN JUL 16 2017 AZZ537-538-540-544-170600- Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ- North Phoenix/Glendale AZ- 1008 PM MST SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1100 PM MST... At 1008 PM MST, Doppler radar was tracking a strong thunderstorm over Camelback Ranch, or near Cashion, moving west at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Phoenix, Glendale, Avondale, Goodyear, Buckeye, El Mirage, Tolleson, Youngtown, Cashion, Sun City, Litchfield Park, Glendale Sports Complex, Palo Verde, Perryville, Luke AFB, Liberty, Camelback Ranch and Estrella Mountain Ranch. LAT...LON 3360 11226 3343 11219 3325 11262 3350 11273 TIME...MOT...LOC 0508Z 069DEG 18KT 3349 11232 Hirsch
Local storm report, Jul 16, 10:14 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1014 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND DMG 3 WSW SCOTTSDALE 33.48N 111.97W
07/16/2017 MARICOPA AZ TRAINED SPOTTER
4 IN. DIAMETER TREE BRANCH BROKEN WITH 3
GUSTS ESTIMATED AT 50 MPH.
&&
JSLocal storm report, Jul 16, 10:19 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1019 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL 4 E LITCHFIELD PARK 33.51N 112.29W
07/16/2017 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
W. PHOENIX.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:19 PM MST | Special Weather Statement | PSR | Pinal | 56 min |
| Jul 16, 5:48 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 57 min |
| Jul 16, 6:16 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 104 min |
| Jul 16, 6:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 16, 6:46 PM MST | Special Weather Statement | PSR | Pinal | 59 min |
| Jul 16, 7:48 PM MST | Special Weather Statement | PSR | Pinal | 57 min |
| Jul 16, 7:52 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 38 min |
| Jul 16, 8:12 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Jul 16, 9:12 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 33 min |
| Jul 16, 9:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 16, 10:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 24 min |
| Jul 16, 10:08 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 16, 10:29 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 16, 10:33 PM MST | Special Weather Statement | PSR | Maricopa | 72 min |
| Jul 16, 10:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 16, 10:53 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 88 min |
| Jul 16, 11:08 PM MST | Special Weather Statement | PSR | Maricopa | 82 min |
| Jul 16, 11:25 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 16, 11:51 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.